Toll-Free: (866) 466-5844
Phone: (215) 742-7767

What is ototoxic hearing loss?

When medications can cause hearing loss or dysfunction of the inner ear, they are called ototoxic, meaning poisonous to the ear. Some of these drugs will affect the cochlea or hearing nerve, resulting in deafness, while others affect the vestibular center of the brain, causing nausea and balance problems. In many cases, ototoxic drugs can have negative effects on both hearing and balance, and can cause the patient to suffer these side effects even if he or she stops taking the medication.

Four Medications That Can Cause Hearing Loss and Balance Problems

While some drugs may cause hearing changes, ototoxicity will vary depending on the size of the dose, how long a person has been taking the medication, kidney function, and whether the patient has taken more than one drug that can cause hearing damage. The following medications have ototoxic properties:

  • Antibiotics. Strong antibiotics, including streptomycin, gentamicin, tobramycin, and vancomycin, can cause problems hearing as well as balance impairment. One of the most ototoxic of these drugs is neomycin, which can cause temporary or permanent hearing loss if it is used during surgery to sterilize open wounds.
     
  • Chemotherapy drugs. Patients who receive chemotherapy treatments that contain platinum (such as cisplatin) are at high risk for both tinnitus and hearing loss. Hearing loss can occur anywhere between the first infusion and the completion of treatment, and is often severe and irreversible.
     
  • Diuretics. Some classes of diuretics, commonly called water pills, have ototoxic properties. These drugs include Lasix (furosemide) and Demadex (torsemide), and can cause ringing in the ears or hearing loss that usually goes away when the medication is discontinued.
     
  • Aspirin. High doses of aspirin (salicylate) or aspirin-containing drugs have been known to cause temporary hearing loss and tinnitus symptoms in patients.


These drugs are often used in life-and-death situations, so it is vital that you discuss any symptoms with your doctor before discontinuing any medications. If you have been struggling through symptoms of hearing loss, our Philadelphia-area hearing care specialists will be happy to provide a painless hearing exam to diagnose your condition and start treatment as soon as possible. Call the number on this page to make an appointment at our location nearest you!